Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Binghamton, NY

March 16, 20164 counties in Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Mar 16, 2016, 9:24 PM EDT for 4 counties in Pennsylvania. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2016, 9:24 PM EDT (01:24 UTC)
Expired
Mar 16, 2016, 10:00 PM EDT
In force
36 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 106 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 9:40 PM EDTHAIL 1Pittston, PANICKEL TO QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS51 KBGM 170124
SVRBGM
PAC069-079-103-127-170200-
/O.NEW.KBGM.SV.W.0001.160317T0124Z-160317T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
924 PM EDT WED MAR 16 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LUZERNE COUNTY IN NORTHEASTERN PENNSYLVANIA...
  SOUTHERN LACKAWANNA COUNTY IN NORTHEASTERN PENNSYLVANIA...
  SOUTHWESTERN WAYNE COUNTY IN NORTHEASTERN PENNSYLVANIA...
  WEST CENTRAL PIKE COUNTY IN NORTHEASTERN PENNSYLVANIA...

* UNTIL 1000 PM EDT

* AT 924 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PITTSTON...
  MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MOOSIC AROUND 930 PM EDT. 
  DUNMORE...MOSCOW AND ELMHURST AROUND 940 PM EDT. 
  LEHIGH AND GOULDSBORO AROUND 945 PM EDT. 
  STERLING...TRESSLARVILLE AND ANGELS AROUND 950 PM EDT. 
  ARLINGTON...LEDGERDALE AND LAKE ARIEL AROUND 955 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4133 7592 4154 7529 4129 7517 4123 7548
      4123 7551 4122 7551 4116 7584
TIME...MOT...LOC 0124Z 251DEG 42KT 4128 7579 

HAIL...1.00IN
WIND...60MPH
 
$$

RRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 8:23 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Mar 16, 8:23 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
823 PM EDT WED MAR 16 2016

.SYNOPSIS...
MORE SHOWERS AND MAYBE AFTERNOON THUNDERSTORMS ARE EXPECTED
THURSDAY, AHEAD OF A COLD FRONT. ONCE THE FRONT PASSES TO OUR
SOUTH, COLDER AIR WILL MOVE IN CAUSING LINGERING SHOWERS TO MIX
WITH AND CHANGE TO SNOW THURSDAY NIGHT AND FRIDAY. COLD AIR WILL
LAST INTO NEXT WEEK.
&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
820 PM UPDATE...STRONG JET MAX ALOFT WITH A SURFACE OCCLUSION IS
CURRENTLY MOVING THROUGH THE AREA. IN ASSOCIATION WITH THIS SETUP
SHOWERS AND SOME STORMS ARE STILL OCCURRING AT THIS HOUR ACROSS
CENTRAL NY RUNNING FROM NEAR ELMIRA NE THROUGH THE FINGER LAKES
TOWARD SYRACUSE AND ROME. SOME OF THESE STORMS COULD STILL CONTAIN
SOME GUSTY WINDS AND SMALL HAIL EARLY THIS EVENING AS THE DYNAMICS
AND SHEAR ARE QUITE STRONG. MOST OF THIS ACTIVITY LOOKS TO BE
CONFINED TO CENTRAL NY. SHOWERS/STORMS MOVE OUT BY THE OVERNIGHT
WITH CLEARING SKIES AND TEMPS DROPPING INTO THE UPPER 30S TO LOW
40S.
&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
330 PM UPDATE...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AS SHORT WAVES MOVE
THROUGH AND A SFC COLD FRONT SLOWLY DROP SE THROUGH THE AREA
THURSDAY NIGHT. SOME AFTERNOON INSTABILITY WITH HIGHS IN THE 50S.
MODELS SHOWING A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE
COLD FRONT. FOR NOW HAVE KEPT POPS AT CHANCE DUE TO TIMING
DIFFERENCES IN THE MODELS. THURSDAY EVENING A FEW SHOWERS BUT
FAIRLY QUIET AND MOSTLY RAIN. COLDER AIR ALOFT AND SFC TEMPS IN
THE 30S WILL CHANGE THE RAIN TO SNOW FROM NORTH TO SOUTH. POPS
ALSO INCREASE WITH ANOTHER SHORT WAVE AND AHEAD OF A SECONDARY
COLD FRONT. ENOUGH PRECIP THAT A HALF INCH OF SNOW COULD
ACCUMULATE ON GRASSY AREAS IN NY LATE THU NGT.

FRIDAY A COLD LOW LEVEL NW FLOW BRINGING LAKE EFFECT SNOW AND RAIN
SHOWERS. 850MB TEMPS DROP TO -12C. SHOWERS ALSO ENHANCED BY A
SECONDARY COLD FRONT AS THE UPPER LEVEL DEEPEN. MORE ACCUMULATING
SNOW ESPECIALLY IN THE MORNING ACROSS THE HIGHER TERRAIN OF
CENTRAL NY.

FRIDAY NIGHT AND SATURDAY A SFC HIGH PRESSURE AND UL WARMING AND
RIDGE COMES IN WITH DRY SINKING AIR. AS USUAL WITH LAKE EFFECT
MAY BE TOO FAST CLEARING THE CLOUDS AND SHOWERS LATE FRIDAY.

EVEN WITH WARMING ALOFT SATURDAY WILL BE THE SAME OR COLDER THAN
FRIDAY. STILL BELOW NORMAL WITH HIGHS IN THE 30S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
XTNDD PD WILL BE CHANGEABLE WITH FAST MVG SYSTEMS AFFECTING OUR
WX.

DEEPENING LOPRES MVES OFF THE CST SUN AND MAY BRING SOME LGT SNOW
TO THE FCST AS A WEAK INV TROF XTNDS NWRD FROM THE LOW. BHD THE
LOW...COLD FNT APRCHS AND PASSES MON TRIGGERING SNOW SHWRS WITH
SOME LAKE ENHANCEMENT. H8 TEMPS RCH AS LOW AS -15C EARLY TUE
BEFORE REBOUNDING LTR TUE AND WED. WRM FNT PUSHES NORTH OF THE
AREA EARLY WED AND MAY TRIGGER SOME LGT SHWRS. TEMPS REBOUND TO
BACK ABV NRML ON WED.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SFC OCCLUSION IS MAKING ITS WAY THROUGH THE TERMINALS EARLY THIS
EVENING WITH OCCASIONAL MVFR CONDITIONS IN SHOWERS/THUNDERSTORMS STILL
POSSIBLE THROUGH 02Z. BEHIND THIS BOUNDARY DRIER AIR WILL MAKE FOR
VFR CONDITIONS THROUGH THURSDAY MORNING WITH JUST MID/HIGH LEVEL
CLOUDS. THURSDAY AFTERNOON AS SFC COLD FRONT APPROACHES THE REGION
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE. FOR
NOW INCLUDED A TEMPO GROUP FOR MVFR RAIN SHOWERS BETWEEN 18Z-22Z
EXCEPT AT KBGM/KAVP 20Z-24Z.

LIGHT SOUTHWEST WINDS OVERNIGHT INCREASING TO 10-15 KNOTS ON
THURSDAY MORNING WITH GUSTS AROUND 25 KNOTS FROM MID MORNING
THROUGH LATE DAY.

.OUTLOOK...

THU NGT AND FRI...OCNL RESTRICTIONS DUE TO RAIN AND SNOW SHWRS.

SAT AND SUN...VFR.

MON...PSBL MVFR IN SCT SNOW SHWRS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PCF/TAC
NEAR TERM...PCF/TAC
SHORT TERM...TAC
LONG TERM...DGM
AVIATION...RRM
Hazardous weather outlook, Mar 16, 3:44 PM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT WED MAR 16 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
344 PM EDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 16, 4:07 PM EDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
407 PM EDT WED MAR 16 2016

NYZ056-057-062-PAZ039-040-044-048-072-162045-
BROOME NY-DELAWARE NY-SULLIVAN NY-SUSQUEHANNA PA-LACKAWANNA PA-
NORTHERN WAYNE PA-SOUTHERN WAYNE PA-PIKE PA-
407 PM EDT WED MAR 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DELAWARE...
SOUTHEASTERN BROOME...WESTERN SULLIVAN...EASTERN SUSQUEHANNA...
LACKAWANNA...WAYNE AND NORTHERN PIKE COUNTIES  ...

* AT 407 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HARPURSVILLE TO NEAR
  SCRANTON...AND MOVING EAST AT 50 MPH.

* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THESE
  STORMS.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WINDSOR AROUND 410 PM EDT.
  OLYPHANT...SANFORD AND ELMHURST AROUND 415 PM EDT.
  DEPOSIT...ARCHBALD AND MOSCOW AROUND 420 PM EDT.
  LAKE ARIEL...TRESSLARVILLE AND ARLINGTON AROUND 430 PM EDT.
  WALTON...BLOOMING GROVE AND PAUPACK AROUND 440 PM EDT.
  LACKAWAXEN...DOWNSVILLE AND GREELEY AROUND 445 PM EDT.

LAT...LON 4205 7470 4202 7478 4198 7471 4133 7481
      4135 7574 4137 7577 4216 7565 4230 7465
TIME...MOT...LOC 2007Z 264DEG 42KT 4214 7561 4142 7571

RRM
Special weather statement, Mar 16, 4:46 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 PM EDT WED MAR 16 2016

NYZ057-062-PAZ040-048-072-162115-
DELAWARE NY-SULLIVAN NY-NORTHERN WAYNE PA-SOUTHERN WAYNE PA-PIKE PA-
446 PM EDT WED MAR 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DELAWARE...SULLIVAN...EAST CENTRAL WAYNE AND NORTHERN PIKE COUNTIES
...

* AT 445 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM CORBETT TO NARROWSBURG...
  AND MOVING EAST AT 50 MPH.

* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THESE
  STORMS.

* STRONG THUNDERSTORMS WILL BE NEAR...
  FOSTERDALE AROUND 450 PM EDT.
  ELDRED AND ROSCOE AROUND 455 PM EDT.
  BETHEL...WHITE LAKE AND HIGHLAND LAKE AROUND 500 PM EDT.
  MONGAUP VALLEY...SMALLWOOD AND MAPLEWOOD AROUND 505 PM EDT.
  MONTICELLO...MARGARETVILLE AND HARTWOOD AROUND 510 PM EDT.
  FALLSBURG...WURTSBORO AND WOODRIDGE AROUND 515 PM EDT.

LAT...LON 4153 7444 4150 7449 4149 7468 4154 7517
      4212 7511 4219 7450 4217 7446 4217 7447
      4215 7450 4215 7453 4212 7456 4202 7478
      4188 7446 4175 7457 4166 7443
TIME...MOT...LOC 2045Z 269DEG 42KT 4206 7504 4162 7508

RRM
Special weather statement, Mar 16, 7:05 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
705 PM EDT WED MAR 16 2016

NYZ015-016-022-023-162330-
SENECA NY-YATES NY-SCHUYLER NY-STEUBEN NY-
705 PM EDT WED MAR 16 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SCHUYLER...
SOUTHWESTERN SENECA...NORTHEASTERN STEUBEN AND SOUTHEASTERN YATES
COUNTIES  ...

* AT 704 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR TYRONE...OR NEAR DUNDEE...MOVING NORTHEAST AT 40 MPH.

* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROCK STREAM AND PORTER CORNER AROUND 710 PM EDT.
  DUNDEE...HECTOR AND STARKEY AROUND 715 PM EDT.
  HIMROD AROUND 720 PM EDT.
  LODI STATION...CAYWOOD AND MAYS MILLS AROUND 725 PM EDT.
  OVID...INTERLAKEN AND DRESDEN AROUND 730 PM EDT.

LAT...LON 4276 7689 4273 7675 4258 7664 4255 7667
      4255 7670 4252 7670 4243 7678 4230 7697
      4248 7719
TIME...MOT...LOC 2304Z 220DEG 33KT 4245 7703

PCF
Special weather statement, Mar 16, 8:04 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
804 PM EDT WED MAR 16 2016

NYZ025-044-055-056-170030-
BROOME NY-TIOGA NY-CORTLAND NY-TOMPKINS NY-
804 PM EDT WED MAR 16 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CORTLAND...
NORTHWESTERN BROOME...CENTRAL TOMPKINS AND NORTHEASTERN TIOGA
COUNTIES  ...

* AT 804 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER ITHACA...MOVING EAST AT 40 MPH.

* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  BESEMER AND BROOKTONDALE AROUND 810 PM EDT.
  SLATERVILLE SPRINGS AROUND 815 PM EDT.
  CAROLINE...DRYDEN AND FREEVILLE AROUND 820 PM EDT.
  RICHFORD AND HARFORD AROUND 825 PM EDT.
  MARATHON...VIRGIL AND SOUTH CORTLAND AROUND 830 PM EDT.

LAT...LON 4234 7659 4252 7662 4260 7601 4230 7596
TIME...MOT...LOC 0004Z 264DEG 36KT 4244 7651

RRM
Special weather statement, Mar 16, 9:00 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT WED MAR 16 2016

PAZ044-047-170130-
LACKAWANNA PA-LUZERNE PA-
900 PM EDT WED MAR 16 2016

...STRONG THUNDERSTORMS WILL AFFECT LUZERNE AND SOUTHWESTERN
LACKAWANNA COUNTIES  ...

* AT 859 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER POND HILL...OR 9 MILES NORTHEAST OF BERWICK...MOVING NORTHEAST
  AT 50 MPH.

* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  SPRINGTOWN AROUND 905 PM EDT.
  MOUNTAIN TOP AROUND 910 PM EDT.
  EDWARDSVILLE...SUGAR NOTCH AND FAIRVIEW HEIGHTS AROUND 915 PM EDT.
  WILKES-BARRE...LUZERNE AND BEAR CREEK AROUND 920 PM EDT.
  PITTSTON AND WEST WYOMING AROUND 925 PM EDT.
  OLD FORGE...MOOSIC AND GLENDALE AROUND 930 PM EDT.

LAT...LON 4100 7621 4105 7623 4114 7623 4113 7627
      4118 7631 4139 7593 4144 7572 4118 7558
      4107 7583
TIME...MOT...LOC 0059Z 240DEG 42KT 4114 7612

PCF

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 9:00 PM EDTSpecial Weather StatementBGMLuzerne30 min
Mar 16, 10:00 PM EDTSpecial Weather StatementBGMPike30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.